If at any point in time you overdose insulin, you must consume a fast-acting carbohydrate to control the effects.
People with severe diabetes often take insulin to manage blood sugar levels. It becomes a part of their lives as they cannot do without insulin. Sometimes, by mistake, if someone overdoses on insulin, they need to find an immediate solution to get respite from the ill-effects. Overdose can lead to hypoglycemia, a condition that can turn fatal for the person. Here’s all you need to know about insulin overdose and how to manage this condition.
Symptoms of Insulin Overdose
Read below the symptoms of insulin overdose or hypoglycemia:
- Feeling hungry
- Depressed mood
- Rapid heartbeat
- Pale skin
- Profuse sweating
- Slurred speech
These were normal symptoms that would occur after taking a high dose. However, if a person takes an extremely high dosage of insulin, they may experience severe symptoms like:
When you spot these symptoms, understand that you have gone high with the dosage and immediate medical aid is required.
What to do after overdosing insulin?
Here are some tips to manage the condition according to categories.
1. Overdose of rapid-acting insulin
- If you overdosed this insulin 15-20 minutes before, consume a rapid-acting carbohydrate immediately. This may include a sugary drink and a glucose tablet. After that, consume slower-acting carbs like bread. This prevents hypoglycemia.
- Within 20 minutes of injecting overdose, you must have fast-acting carbohydrates to get absorbed quickly.
- To counteract 1 unit of insulin, you need to have 10g of carbs. Remember the ratio as it helps in managing the situation. You can have extra carbs but do not consume less than what’s advised.
- If the dose is supremely high, call a doctor immediately.
2. Overdose of long-acting insulin
The effects of long-acting insulin remain for up to 24 hours. In order to manage the condition follow these steps:
- If the overdose was relatively smaller like 5 units extra, you need to keep your sugar levels high by consuming carbohydrates for 24 hours. This prevents the occurrence of hypoglycemia condition.
- If the overdose was high, take carbs and contact your doctor immediately to receive medication to control the condition.
- Consume a lot of carbs before going to bed as it might increase your sugar levels but it would prevent hypoglycemia condition.
3. Injected rapid-acting insulin instead of basal insulin
- These are two types of insulin with different purposes and functions. If you have taken the wrong insulin, first stock up on carbohydrates and then only go to sleep. Carbs would spike sugar levels.
- You can also check your blood sugar levels at regular intervals for satisfaction. Do this until the time period of rapid-acting insulin.
- In between this, don’t forget to take the basal insulin that you missed. This could lead to ketoacidosis after a few hours.
- Tell someone from the family or a friend that you have mistakenly taken the wrong insulin so that they can check up on you if everything is fine.
If you feel discomfort or symptoms of hypoglycemia, call a doctor for consultation and visit a hospital if required to avert any mishappening.
Read more articles on Diabetes
All possible measures have been taken to ensure accuracy, reliability, timeliness and authenticity of the information; however Onlymyhealth.com does not take any liability for the same. Using any information provided by the website is solely at the viewers’ discretion. In case of any medical exigencies/ persistent health issues, we advise you to seek a qualified medical practitioner before putting to use any advice/tips given by our team or any third party in form of answers/comments on the above mentioned website.